Yes, Diarrhea Can Occur After Transrectal Prostate Biopsy
While diarrhea is not a commonly reported complication of transrectal ultrasound-guided prostate biopsy (TRUSPB), it is possible and may occur as part of the gastrointestinal disturbance following the procedure, though the literature primarily focuses on other complications such as rectal bleeding, urinary retention, and febrile genitourinary tract infections.
Understanding the Complication Profile
The transrectal approach inherently involves instrumentation through the rectal wall, which can cause local trauma and disruption of normal bowel function. The 2020 AUA guidelines classify transrectal prostate biopsy as a high-risk Class III/contaminated procedure that requires antimicrobial prophylaxis 1. This classification itself acknowledges the significant interaction with bowel flora and potential for gastrointestinal complications.
Evidence from Clinical Studies
Large retrospective studies examining TRUSPB complications provide insight into the spectrum of post-procedure issues:
A Japanese cohort of 2,053 patients documented complications including rectal bleeding (1.43%) and urinary retention (5.57%) in the transrectal group, but did not specifically enumerate diarrhea as a tracked complication 2
A study of 1,529 patients identified anal bleeding (0.9%) and anal pain (0.5%) among complications, with urinary tract infection and rectal preparation significantly associated with overall complication rates 3
Research examining 1,083 patients found that prebiopsy enema was associated with reduced complications (4.7% vs 8.9% without enema), though the specific types of gastrointestinal symptoms were not fully detailed 4
Mechanism and Clinical Context
Diarrhea following TRUSPB likely results from:
- Direct rectal mucosal trauma from needle passes through the anterior rectal wall
- Disruption of normal rectal flora and local inflammation
- Antibiotic prophylaxis effects on gut microbiome (fluoroquinolones are standard)
- Prebiopsy bowel preparation (enemas) causing temporary bowel irritability
- Anxiety and procedural stress affecting bowel motility
The antibiotic prophylaxis required for this contaminated procedure 1 can itself cause antibiotic-associated diarrhea, which occurs with fluoroquinolones (the standard prophylactic agent for TRUSPB).
Clinical Significance
While not as frequently documented as rectal bleeding or urinary complications, transient diarrhea should be considered a possible minor complication that patients may experience. It would typically be:
- Self-limited (resolving within 24-72 hours)
- Mild in severity
- Not requiring specific intervention beyond supportive care
Important Caveats
Distinguish diarrhea from more serious complications:
- Persistent or severe diarrhea with fever suggests infectious complications requiring urgent evaluation
- Bloody diarrhea may indicate significant rectal trauma requiring endoscopic assessment 5
- Any signs of sepsis (fever, chills, hypotension) warrant immediate medical attention as febrile GUTI is a recognized serious complication 2
Patient Counseling
When obtaining informed consent, counsel patients that mild, transient bowel changes including loose stools or diarrhea may occur as part of the normal post-procedure course, but should report persistent symptoms, fever, or severe abdominal pain immediately.